Lightning, Yell
- When
- July 13, 3:30 AM CST
- Where
- Yell County, 5 mi W of Dardanelle
- Injuries
- 3 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 35.003, -93.411 (the zone’s center; the record gives no point)
or about 5 miles west of Dardanelle. It appears that the lightning hit a nearby tree and travelled through a wet ground to the campers who were sleeping.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A mother and her two children were injured by lightning while camping at the Mount Nebo State Park...or about 5 miles west of Dardanelle. It appears that the lightning hit a nearby tree and travelled through a wet ground to the campers who were sleeping.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 13, 2:35 AM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 335 AM CDT FRI JUL 13 2001 FORECAST CONCERNS: RAINFALL TRENDS AND TEMPERATURES LATEST MSAS DATA SHOWS FRONTAL BNDRY RUNNING W-CNTRL AND INTO SERN AR. ELEVATED CONVECTION FIRED EARLIER THU EVENING N OF THE BNDRY ASSOCIATED WITH SHRTWV DROPPING SWD OUT OF MO. AFTER COORDINATING WITH SPC...WITH LET WATCH #549 EXPIRE AT 4 AM WITH NO PLANS TO REISSUE ATTM. APPEARS MAIN THREAT THIS MORNING WILL BE LOCALLY HEAVY RAIN ALONG WITH AN ISOLATED SVR STORM. MODELS ARE IN GENERAL AGREEMENT WITH OVERALL TRENDS THRU THE PERIOD. LEANED MORE TOWARD THE ETA/MESOETA SOLUTIONS FOR THIS FCST. EXPECT ONGOING CONVECTION TO CONTINUE INTO THE DAYLIGHT HOURS...BEFORE WEAKENING AS LOW LVL INFLOW DECREASES AND UPPER SUPPORT SHIFTS SEWD. SFC BNDRY WILL DRIFT SWD TODAY...PROVIDING FOR ADDITIONAL SHRA/TSRA DEVELOPMENT LATER IN THE DAY. WILL ASSESS RADAR TRENDS PRIOR TO ZONE ISSUANCE AS FAR AS POPS GO TODAY. TEMPS WILL BE A MAJOR CONCERN TODAY WITH ABUNDANT CLOUDS AND CONTINUED CHANCES OF RAINFALL. WARMEST TEMPS WILL BE OVER SWRN AR AHEAD OF FRONT. FRONTAL SYSTEM PROGGED TO PUSH INTO NERN TX/SWRN LA TONIGHT AND SAT. COULD STILL SEE A SMALL CHANCE OF RAINFALL OVER FAR SWRN AR TNGT DUE TO CLOSE PROXIMITY OF FRONT. COOLER AND DRIER AIR WILL FILTER INTO MUCH OF THE REGION TONIGHT AND SAT ON E AND NELY WINDS. DRYING TREND WILL CONTINUE ON SAT WITH HIGH PRESSURE DROPPING SWD INTO THE LOWER OHIO VALLEY REGION. TEMPS ARE EXPECTED TO BE CLOSE TO NORMAL FOR THIS TIME OF YEAR...MID 80S TO LOWER 90S. BOTH NGM AND AVN MOS IN GOOD AGREEMENT. WILL USE A BLEND OF BOTH FOR TEMPS ALL PERIODS. IN THE EXTENDED...HEAT AND HUMIDITY WILL BEGIN RETURNING BY EARLY NEXT WEEK AS UPPER RIDGE BUILDS BACK INTO THE SRN PLAINS. ..44.. .LIT...NONE.
ARZ022>025-031>034-038-039-042>047-053>057-062>069-130900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 1053 PM CDT THU JUL 12 2001 A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL AND SOUTHERN ARKANSAS UNTIL 400 AM CDT. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR 34 COUNTIES IN CENTRAL AND SOUTHERN ARKANSAS. A LINE OF SEVERE THUNDERSTORMS DEVELOPED ALONG A COLD FRONT IN NORTH CENTRAL ARKANSAS SHORTLY AFTER SUNSET. THIS LINE WILL MOVE SLOWLY TO THE SOUTH DURING THE NIGHT WHILE THE INDIVIDUAL THUNDERSTORMS MOVE TO THE SOUTHEAST AT 25 TO 30 MPH. THE MAIN THREAT OF SEVERE WEATHER WILL BE DAMAGING WIND. SOME THUNDERSTORMS WILL CONTAIN LARGE HAIL. ALL THUNDERSTORMS WILL HAVE DANGEROUS CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. SOME AREAS MAY GET REPEATING THUNDERSTORMS AND HEAVY RAINS MAY CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. PEOPLE IN CENTRAL AND SOUTHERN ARKANSAS SHOULD REVIEW THEIR SEVERE THUNDERSTORM SAFETY RULES AND SHOULD REMAIN IN A PLACE OF SAFETY THROUGH THE NIGHT...ESPECIALLY IF A WARNING IS ISSUED FOR YOUR COUNTY. 29
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1109 PM CDT THU JUL 12 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM 4 N PLUMERVILLE AR .75 INCH HAIL
07/12/01 CONWAY REPORTED BY STORM
SPOTTER.
1040 PM 5 SW LONOKE AR 1 INCH HAIL
07/12/01 LONOKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1044 PM MORRILTON AR .75 INCH HAIL
07/12/01 CONWAY REPORTED BY STORM
SPOTTER.
1055 PM HOUSTON AR 1.75 INCH HAIL
07/12/01 PERRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.The Western Arkansas radar (KSRX), 92 km away, was scanning. The volume nearest the first event began at 09:32 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2001Every state in 2001This day in weather historyWarnings in Arkansas, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262385.